Reye’s Syndrome is an acute disease associated with aspirin or any salicylate use following, or during a viral illness. It is quick and deadly. It affects all of the organs in the body, causing irreversible damage and death. Reye’s syndrome can affect any child, teen, or adult who has recently suffered a viral illness then followed it with aspirin or salicylate use. It is a poorly understood disease in the medical community, and even less understood in the social community.
A friend of a relative, whose daughter had just recovered from the chicken pox, administered baby aspirin to her daughter for a mild headache. A few hours later she began to vomit, and become very lethargic. Her mother thought she was just still recovering from the pox, never having heard of Reye’s Syndrome. The girl went to bed and never woke up. Autopsy revealed the culprit was Reye’s Syndrome associated with the viral pox and aspirin use. What that mother would have given to have been more informed.
There are more cases of Deaths associated Reye’s Syndrome in the winter months, as this is the most prevalent season for viral illnesses such as influenza. Even most doctor’s misdiagnose Reye’s Syndrome due to it’s rare and vague nature. First phase symptoms include headache, lack of coordination, slurred speech, confusion, lethargy, vomiting or diarrhea. In infants one symptom is often replaced by another on an individual basis, in other words, since infants rarely vomit, they may present with diarrhea only. The second phase, the fatal phase, has symptoms related to acute brain damage. As the fatty deposits continue to build in the brain and the liver personality changes become more severe, limb weakness appears, hearing loss, double vision, then finally cardiac arrest, and death.
If you can catch the symptom’s of Reye’s Syndrome early enough then there is an excellent chance for recovery. But again the vague nature of the early symptoms makes this difficult for medical personnel, as well as the lay person.
The truly frightening part is that unawareness may mean fatality for many people each year. Prevention is the key, and awareness is the tool. People need to know to avoid aspirin use unless otherwise advised by your doctor. Replace aspirin with acetaminophen, as they will have the same effect, without the risks associated with Reye’s Syndrome.
National Reye’s Syndrome Foundation, “Reye’s syndrome: A Real and Present Danger”, www.Reyessyndrome.org